EconPapers    
Economics at your fingertips  
 

Estimating distributions of potential outcomes using local instrumental variables with an application to changes in college enrollment and wage inequality

Pedro Carneiro () and Sokbae (Simon) Lee ()

Journal of Econometrics, 2009, vol. 149, issue 2, 191-208

Abstract: This paper extends the method of local instrumental variables developed by Heckman and Vytlacil [Heckman, J., Vytlacil E., 2005. Structural equations, treatment, effects and econometric policy evaluation. Econometrica 73(3), 669-738] to the estimation of not only means, but also distributions of potential outcomes. The newly developed method is illustrated by applying it to changes in college enrollment and wage inequality using data from the National Longitudinal Survey of Youth of 1979. Increases in college enrollment cause changes in the distribution of ability among college and high school graduates. This paper estimates a semiparametric selection model of schooling and wages to show that, for fixed skill prices, a 14% increase in college participation (analogous to the increase observed in the 1980s), reduces the college premium by 12% and increases the 90-10 percentile ratio among college graduates by 2%.

Keywords: Comparative; advantage; Composition; effects; Local; instrumental; variables; Marginal; treatment; effect; Semiparametric; estimation; Wage; inequality (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (38) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-4076(09)00028-1
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Estimating distributions of potential outcomes using local instrumental variables with an application to changes in college enrollment and wage inequality (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:149:y:2009:i:2:p:191-208

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-08-20
Handle: RePEc:eee:econom:v:149:y:2009:i:2:p:191-208